Over the Counter Medicines

 

One in three Americans uses herbal products to manage the symptoms of illness and improve health. In general, experts agree that herbal products are milder and safer than prescription drugs. But herbals act like medicines in the body. They can cause problems if too much is taken, if used too long, or if taken along with certain other medicines.

Acetaminophen is well known to consumers as a generic over-the-counter (OTC) pain reliever and fever reducer. It has also received much public attention as a cause of liver damage when taking more than the recommended amount. To be safe, consumers need to look at the active ingredients in any medicine they are taking.

There is evidence that some patients (and perhaps even health professionals) may not recognize that FDA-required facts about over-the-counter (OTC) medications, including dosing information, are often on a peel-back label that is stuck to the bottle.

The New York City Department of Health and Mental Hygiene issued an alert a few years ago about the use of camphor products around children. The alert mentioned children who were hospitalized with seizures after ingestion and contact with over-the-counter (OTC) camphor products.

Page 3 of 3

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work